Background: Gastrointestinal bleeding frequently complicates anticoagulant therapy causing treatment discontinuation. Data to guide the decision regarding whether and when to resume anticoagulation based on the risks of thromboembolism and recurrent bleeding are scarce. Objectives: We aimed to retrospectively evaluate the incidence of these events after anticoagulant-related gastrointestinal bleeding and assess their relationship with timing of anticoagulation resumption. Methods: Patients hospitalized because of gastrointestinal bleeding during oral anticoagulation for any indication were eligible. All patients were followed up to 2 years after the index bleeding for recurrent major or clinically relevant non-major bleeding, venous or arterial thromboembolism, and mortality. Results: We included 948 patients hospitalized for gastrointestinal bleeding occurring during treatment with vitamin K antagonists (n = 531) or direct oral anticoagulants (n = 417). In time-dependent analysis, anticoagulant treatment was associated with a higher risk of recurrent clinically relevant bleeding (hazard ratio [HR] 1.55; 95% confidence interval [CI] 1.08–2.22), but lower risk of thromboembolism (HR 0.34; 95% CI 0.21–0.55), and death (HR 0.50; 95% CI 0.36–0.68). Previous bleeding, index major bleeding, and lower glomerular filtration rate were associated with a higher risk of recurrent bleeding. The incidence of recurrent bleeding increased after anticoagulation restart independently of timing of resumption. Conclusions: Anticoagulant treatment after gastrointestinal bleeding is associated with a lower risk of thromboembolism and death, but higher risk of recurrent bleeding. The latter seemed to be influenced by patient characteristics and less impacted by time of anticoagulation resumption.

Recurrent bleeding and thrombotic events after resumption of oral anticoagulants following gastrointestinal bleeding: Communication from the ISTH SSC Subcommittee on Control of Anticoagulation

Ageno W.
Membro del Collaboration Group
;
Donadini M. P.
Membro del Collaboration Group
;
2021-01-01

Abstract

Background: Gastrointestinal bleeding frequently complicates anticoagulant therapy causing treatment discontinuation. Data to guide the decision regarding whether and when to resume anticoagulation based on the risks of thromboembolism and recurrent bleeding are scarce. Objectives: We aimed to retrospectively evaluate the incidence of these events after anticoagulant-related gastrointestinal bleeding and assess their relationship with timing of anticoagulation resumption. Methods: Patients hospitalized because of gastrointestinal bleeding during oral anticoagulation for any indication were eligible. All patients were followed up to 2 years after the index bleeding for recurrent major or clinically relevant non-major bleeding, venous or arterial thromboembolism, and mortality. Results: We included 948 patients hospitalized for gastrointestinal bleeding occurring during treatment with vitamin K antagonists (n = 531) or direct oral anticoagulants (n = 417). In time-dependent analysis, anticoagulant treatment was associated with a higher risk of recurrent clinically relevant bleeding (hazard ratio [HR] 1.55; 95% confidence interval [CI] 1.08–2.22), but lower risk of thromboembolism (HR 0.34; 95% CI 0.21–0.55), and death (HR 0.50; 95% CI 0.36–0.68). Previous bleeding, index major bleeding, and lower glomerular filtration rate were associated with a higher risk of recurrent bleeding. The incidence of recurrent bleeding increased after anticoagulation restart independently of timing of resumption. Conclusions: Anticoagulant treatment after gastrointestinal bleeding is associated with a lower risk of thromboembolism and death, but higher risk of recurrent bleeding. The latter seemed to be influenced by patient characteristics and less impacted by time of anticoagulation resumption.
2021
anticoagulants; gastrointestinal bleeding; hemorrhage; mortality; thromboembolism; Communication; Gastrointestinal Hemorrhage; Humans; Recurrence; Retrospective Studies; Anticoagulants; Venous Thromboembolism
Candeloro, M.; van Es, N.; Cantor, N.; Schulman, S.; Carrier, M.; Ageno, W.; Aibar, J.; Donadini, M. P.; Bavalia, R.; Arsenault, M. -P.; Coppens, M.; Ferrante, N.; D'Addezio, A.; Sormani, S.; Porreca, E.; Di Nisio, M.
File in questo prodotto:
File Dimensione Formato  
jth.15476-2.pdf

non disponibili

Tipologia: Versione Editoriale (PDF)
Licenza: Creative commons
Dimensione 689.42 kB
Formato Adobe PDF
689.42 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11383/2119949
Citazioni
  • ???jsp.display-item.citation.pmc??? 4
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 8
social impact